Flare explanation

Hello all :) I have gca/pmr as far as I know...could you nice people explain what happens to class a blip as a flare? ...I can't get lower than 10mg and haven't for about a year, I don't seem to get many of the classic symptoms I have read about, I sometimes get a slight tenderness on scalp but that usually clears quickly. So far twice this year I have had silver triangle type circles around my eye for a few minutes (happened yesterday again) so I increased to 30mg and rang specialist nurse who advised me a reduction plan over 2 weeks to get back to 10mg...is this classed as a flare? as I had no other symptoms of any kind...had my eyes checked day before and all was ok....just need a little clarification on this please on my last crp bloods 2 weeks ago it was 10th. Thank you :)

7 Replies

  • Need a little bit more information ie

    Whend diagnosed with PMR, GCA or where both diagnosed at same time.

    Dates and starter dosage for both.

    visit www:pmr-gca-northeast.org.uk read up on Useful Medical Information Diagnosis and Treatment of both PMR and GCA issued by the British Society Of Rheumatologists.

    Knowledge is Power.

  • Hi and thanks for reply diagnosed with GCA June 2013 after losing eyes sight in left eye which luckily returned started at 60mg pred diagnosed with pmr Jan 2014 got off pred by Nov 2014 back on at approx 40mg Dec 2014, not been able to reduce lower than 10mg since then, only problems I seem to get it silver aura around eye twice since then so back up to 30mg I don't get headaches maybe a little tenderness on top of head nothing really at temples, lowest crp has been is 9 but it goes up to 10/15 at times

  • Send an email to pmrgcafightersne@googlemail.com

    Subject heading 'Reduction Plans' two plans will be sent to you free of charge.

    One by PMRpro and one by the Chair. One or t'other will help you.

    Remember it is not a race to the bottom, you are trying to get to the lowest dose which works for you. Too fast and you begin to yo-yo and this is not a good situation.

    Me: GCA 5 years now into 7th year of remission.

  • Suszannah, many people encounter problems reducing from the 10mg point and find they have to remain on each dose a little longer than previously, at the same time reducing in much smaller decrements and tapering over a period of weeks rather than going from one dose to the next in one fell swoop. In other words, reducing by just half a mg on just one day of the week and returning to the old dose for the remainder of the week can trick the body into not noticing the reduction. In the second week, you can try two days at the new dose and then return to the old dose for the rest of the week, before trying three days at the new dose etc.

    Also, it is quite common for people to experience what might appear to be some symptoms returning, such as the "slight scalp tenderness" that you describe immediately following a reduction in dose, but as long as you are finding that this clears quickly, then it is unlikely to be a flare but simply due to steroid withdrawal effects. However, if the symptoms start returning a week or so after the dose reduction and continue to build, that could point to it being a flare.

    As for the "silver triangle type circles" that you describe, this is best investigated by a good ophthalmologist at the time of the problem occurring or as soon as possible afterwards, just to rule out anything untoward with your vision. On the other hand, is it possible that you might be experiencing migraine symptoms from time to time?

    If you meant to say that your present CRP is 10, then that is still a little high - it needs to be somewhere between 0 and 5, so perhaps you do still have some inflammation lurking. Hopefully, the next blood test after having been back up to 30mg will show an even better result.

  • A flare is a return of your symptoms - usually either because you have tried to reduce too fast or too far but also can happen if you are stable on a dose and the activity of the underlying autoimmune disorder that causes the symptoms we call PMR or GCA increases again after a relatively quiet phase.

    But as Sambucca says - without more info it is difficult to say more. You are not necessarily reducing relentlessly to zero, you are looking for the lowest dose that manages your symptoms as well as the starting dose did. That may be 10mg for the present - it doesn't mean you won;t get lower eventually. Just not for the present.

  • Hi suszanna,

    I have been getting triangle shapes in my eyes for a few years when I get tired or have been reading a lot. This happened years before I was diagnosed with PMR, and my optician says it is quite common and down to eye strain. I have been on pred since Sept 2015 and have been trying to reduce slowly from 10mg since November, now on 9.5mg. I am seeing a specialist in Bath next month, (14 week wait), to see if he can recommend any other medication. Good luck with your reducing.

  • Thank you for reply :) I was put to understand with GCA that these triangle shapes are a prelude to possible sight loss so wasn't taking any risks do increased the pred. good luck with your appointment :)

You may also like...